Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Nashville, TN

May 5, 2018Coffee County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 5, 2018, 12:07 PM CDT for Coffee County, Warren County, Tennessee. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2018, 12:07 PM CDT (17:07 UTC)
Expired
May 5, 2018, 12:45 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 12:15 PM CDTHAIL 1Manchester, TNFACEBOOK PHOTOS AND VIDEOS SHOWED HAIL RANGING FROM PEA UP TO QUARTER SIZE FELL IN MANCHESTER
May 5, 12:34 PM CDTHAIL 15 Ne Manchester, TN
May 5, 12:36 PM CDTHAIL 1.5Summitville, TN
May 5, 12:40 PM CDTTSTM WND DMGSummitville, TNCOFFEE COUNTY HIGHWAY DEPARTMENT REPORTED SEVERAL TREES DOWN IN THE SUMMITVILLE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS54 KOHX 051707
SVROHX
TNC031-177-051745-
/O.NEW.KOHX.SV.W.0033.180505T1707Z-180505T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1207 PM CDT SAT MAY 5 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Coffee County in Middle Tennessee...
  Southwestern Warren County in Middle Tennessee...

* Until 1245 PM CDT.

* At 1206 PM CDT, a severe thunderstorm was located over Manchester,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manchester, Morrison, Viola and Summitville. 

This includes Interstate 24 between mile markers 107 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3550 8616 3565 8605 3564 8604 3566 8601
      3565 8600 3566 8598 3568 8599 3552 8583
      3553 8587 3552 8588 3550 8588 3546 8589
      3540 8610
TIME...MOT...LOC 1706Z 233DEG 15KT 3547 8608 

HAIL...1.00IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
420 
WWUS54 KOHX 051727
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1227 PM CDT SAT MAY 5 2018

TNC031-177-051745-
/O.CON.KOHX.SV.W.0033.000000T0000Z-180505T1745Z/
Coffee TN-Warren TN-
1227 PM CDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR CENTRAL COFFEE AND SOUTHWESTERN WARREN COUNTIES...

At 1226 PM CDT, a severe thunderstorm was located near Manchester,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manchester, Morrison and Summitville. 

This includes Interstate 24 between mile markers 108 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3549 8614 3564 8604 3565 8600 3566 8597
      3555 8586 3552 8588 3547 8591 3540 8610
TIME...MOT...LOC 1726Z 233DEG 15KT 3551 8602 

HAIL...1.00IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:19 AM CDT, 48 minutes earlier.

Area forecast discussion, May 5, 11:19 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1119 AM CDT Sat May 5 2018

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Late this morning, some fairly strong thunderstorms had developed
across Giles County and surrounding areas. The storms had formed
in an area of 30-35KT low level bulk shear with 500-1000 J/kg
cape. As the low pressure and cold front continue to move east,
it looks like the best combination of cape reaching 1000 and 35KT
bulk shear will shift east northeast through the next couple of
hours. So, we will have to watch areas around Shelbyville,
Manchester, Woodbury, and possibly up to Murfreesboro for some
strong storms and perhaps a couple of marginally severe storms
with wind gust and hail potential. That axis will move on up to
Cookeville and Crossville by mid afternoon.

&&

.AVIATION...
12Z TAF DISCUSSION.

Deteriorating flight conditions will be the story at all mid-state
terminals through the morning and into the afternoon hours. VFR
will become MVFR by late this morning, then IFR this evening as
the upper low swings overhead. Brief IFR vis is likely with any
heavier rains. VFR should return after 06Z for KCKV/KBNA/KMQY, but
IFR will likely hold firm at KCSV into Sunday morning.

Northerly winds will be light (10 kts or less) throughout the
cycle.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........Unger
Hazardous weather outlook, May 5, 11:35 AM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1135 AM CDT Sat May 5 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-061645-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1135 AM CDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms with wind gusts around 40 mph and small
hail are possible through the afternoon for southeastern areas of
the Mid State. This includes Shelbyville, Manchester,
McMinnville, and perhaps as far north as Cookeville and
Crossville. One or two of the thunderstorms could become briefly
severe with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of strong winds or hail would be appreciated.

13

In the hours before

Special weather statement, May 5, 10:42 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
1042 AM CDT SAT MAY 5 2018

TNZ095-051615-
Giles TN-
1042 AM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GILES COUNTY UNTIL
1115 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pulaski and Frankewing.

LAT...LON 3519 8704 3535 8692 3535 8691 3534 8691
      3534 8690 3532 8691 3531 8691 3531 8687
      3530 8686 3532 8685 3529 8683 3517 8683
      3512 8698
TIME...MOT...LOC 1542Z 227DEG 12KT 3517 8699

Whitehead
Special weather statement, May 5, 11:39 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
1139 AM CDT SAT MAY 5 2018

TNZ077-051715-
Coffee TN-
1139 AM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 1215
PM CDT...

At 1138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tullahoma, or near Manchester, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Tullahoma and Summitville.

LAT...LON 3534 8620 3539 8625 3539 8627 3541 8625
      3541 8626 3542 8625 3545 8625 3545 8624
      3546 8625 3566 8614 3566 8612 3552 8588
      3550 8588
TIME...MOT...LOC 1638Z 227DEG 18KT 3543 8617

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:42 AM CDTSpecial Weather StatementOHXGiles33 min
May 5, 11:39 AM CDTSpecial Weather StatementOHXCoffee36 min
May 5, 12:43 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren22 min
May 5, 1:12 PM CDTSpecial Weather StatementOHXCoffee, Grundy, Warren48 min
May 5, 1:38 PM CDTSpecial Weather StatementOHXDeKalb52 min
May 5, 2:13 PM CDTSpecial Weather StatementOHXPutnam32 min
May 5, 2:35 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett55 min
May 5, 3:05 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett25 min
May 5, 3:29 PM CDTSpecial Weather StatementOHXPickett31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.